Asthma

Has anyone had lung trouble since starting RA meds? I was diagnosed in October of 2013. First I took hydroxy, then added mtx. I changed to leflunomide and Humira last June. And I have had multiple courses of prednisone. Last month I had my first asthma attack ever. I first thought I was having a heart problem, but a pulmonary test confirmed lung inflammation/ asthma. I am wondering if the RA or the meds could be the culprit?

10 Replies

oldestnewest
  • Hi shareasmile

    Sorry to hear you now have asthma to content with as well as RA. I haven't heard of a link between RA and Asthma but do know That Mtx can cause lung problems,a condition called pulmonary Fibrosis. I've been on mtx for 19 years and have no lung problems. I hope things settle soon for you. Have you joined asthma uk? We are members for my son and find their helpline amazing.

    Www.asthma.org.uk

    Take care

    Kikideelili x

  • Hi Shareasmile, I have had RA for 27 years and started Anti Tnf's in 2008, after about 2 years I developed lung problems I now have been diagnosed with Bronchiectasis. I never had lung problems until I started the biological drug but I am being told that RA also can cause lung problems in the long term. So I don't know the true cause. It would be interesting to know whether there has been any research done into whether the RA or the drugs are causing the problem or whether there is more lung problems now the biological are being so widely used.

  • Hi sharesmile, I had asthma for a long time before the RA but my lungs have got worse in the last couple of years. I see a chest specialist as I am prone to lung infections whilst on the meds and he really doesn't know whether my lung condition (inflammation) is caused by the RA. I have been much better since he prescribe higher doses of inhalers. My advice to you would be to ask for a referral to a chest specialist to make sure you are getting the right medication and to keep an eye on you.

  • Just a quick reply. Yes after 8 years on various drugs my RA has now moved inwards to lungs and possibly heart. Bit worrying really. Now have pump to help.

  • I had a serious problem with Cimzia. I couldn't even dress without gasping for breath. It took 14 months for me to convince the hospital it was the Cimzia. I already had asthma so they insisted it was that. However I finally refused anymore Cimzia. I had a course of steroids and my breathing considerably improved on day 2 of the steroids. They then checked my bloods and confirmed an allergy. However they still tried arguing that my breathing difficulties were caused by my RD. Shazbat

  • I already had Bronchiectasis since childhood before developing RA 5 years ago. I started on Sulfasalazine then added MTX. I had been on MTX for one and a half years when earlier this year I got a chest infection that would not get better despite antibiotics and I eventually ended up in hospital with pneumonia. I was given antibiotics intravenously and within a few days I was better. The chest consultant at the hospital said I should not take MTX again and I am now taking Leflunomide. Haven't been on it long so don't Know if will affect my chest yet.

    Rheumy said a pre existing lung condition would not necessarily rule out MTX but once problems occur then it is best not to take it.

  • I only took Sulfasalazine for 5 weeks (stopped) and then MTX for 3 weeks (stopped) and have had throat and coughing problems since (9 months now). Had to stop these meds because of side effects. Worried about taking the hydroxy now prescribed and still cant swallow properly and have lump in throat. Gentle hugs Joolz.x

  • Hi Shareasmile,

    In case you haven't already seen it, there is an article on the NRAS website about the effect of RA on the lungs which you might find useful: nras.org.uk/the-effects-of-...

    If you have any concerns or questions, please do give the NRAS Helpline a ring on 0800 298 7650.

    Kind regards

    Emma

    Membership Supervisor

  • You really do need to make sure your doctors take it seriously, as pulmonary fibrosis (which can feel a bit like asthma) can be both a complication of RD and of the meds, and so needs to be ruled out.

  • Thank you so much everyone, for your kind replies. This will definitely be discussed at my next rheumy doc appt in January! Merry Christmas everyone!

You may also like...